Hail, Bartholomew
- When
- July 17, 5:10 PM EST to 5:12 PM EST
- Where
- Bartholomew County, 0.87 mi SW of Jonesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.060, -85.890
Isolated thunderstorms developed across central Indiana during the afternoon hours of the 17th of July. A couple large hail reports were received, along with a lone severe wind damage report.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Isolated thunderstorms developed across central Indiana during the afternoon hours of the 17th of July. A couple large hail reports were received, along with a lone severe wind damage report. High heat aided in the development of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 17, 3:29 PM EST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 429 PM EDT TUE JUL 17 2012 .UPDATE... AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS... ISSUED AT 350 PM EDT TUE JUL 17 2012 A RIDGE OF HIGH PRESSURE REMAINS THE DOMINANT FORCE OVER THE AREA...WITH HOT CONDITIONS AND ISOLATED THUNDERSTORMS. A COLD FRONT WILL SAG TOWARD THE AREA TOMORROW INTO THURSDAY...MOVING SOUTH OF THE AREA BY FRIDAY EVENING. THIS WILL BRING SOME RELIEF FROM THE HEAT LATE THIS WEEK INTO THE EARLY PART OF THE WEEKEND...AS WELL AS THE POSSIBILITY FOR SOME SCATTERED SHOWERS AND STORMS. THE RIDGE BEGINS TO RESTRENGTHEN LATE IN THE WEEKEND INTO EARLY NEXT WEEK...WHICH WILL ONCE AGAIN RETURN WIDESPREAD 90 DEGREE TEMPERATURES TO THE FORECAST. && .NEAR TERM /TONIGHT/... ISSUED AT 350 PM EDT TUE JUL 17 2012 OVERNIGHT...ASIDE FROM ISOLATED THUNDERSTORMS WHICH WILL LINGER INTO THE EARLY HOURS OF THE OVERNIGHT...EXPECT DRY CONDITIONS AND PARTLY CLOUDY SKIES. WITH LITTLE CHANGE IN AIRMASS BEYOND A SLIGHT WARMING AND A SLIGHT INCREASE IN DEWPOINTS...TEMPS SHOULD BOTTOM OUT A DEGREE OR TWO ABOVE PERSISTENCE...AND WENT WITH THIS RATHER THAN MOS WHICH LOOKS SEVERAL DEGREES TOO COOL. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... ISSUED AT 350 PM EDT TUE JUL 17 2012 ONCE AGAIN WEDNESDAY...HOT CONDITIONS WILL BE THE RULE. SOME ADDITIONAL UNCERTAINTY WITH RESPECT TO TEMPERATURES AS STORM CHANCES MAY BE SLIGHTLY BETTER AS THE BOUNDARY SAGS TOWARD THE AREA...BUT WITH GUIDANCE NOW SLOWING UP THE SOUTHWARD PROGRESSION OF THE FRONT...EXPECT THAT TEMPS AT OR JUST ABOVE PERSISTENCE ARE A GOOD BET. THIS ONCE AGAIN YIELDS MID 90S TO AROUND 100...AND HEAT INDICES WELL INTO THE 105 RANGE AROUND THE AREA. MIDNIGHT SHIFT EXTENDED HEAT ADVISORY THROUGH TOMORROW...AND THIS IS A GOOD PLAN TO KEEP. BOUNDARY SAGS INTO THE AREA ON THURSDAY...BUT GIVEN THAT MODELS...EVEN THE NAM WHICH HAS BEEN SIGNIFICANTLY MORE RELIABLE THAN THE GFS FOR A COUPLE OF MONTHS NOW...APPEAR TO BE FAIRLY BULLISH ON PRECIP FOR BEING IN THE MIDDLE OF EXTREME DROUGHT...HAVE GONE ABOVE MOS GUIDANCE BY SEVERAL DEGREES THURSDAY...AND AGAIN ON FRIDAY BUT TO NOT QUITE THE SAME EXTENT. ADDITIONALLY...HAVE GONE TOWARD THE LOWER END ON POPS...NOT HIGHER THAN 40 PERCENT...GIVEN LENGTHY RECENT TREND OF SYSTEMS STRUGGLING TO PRODUCE PRECIP OVER THE AREA. WHILE THIS WOULD APPEAR AT FIRST GLANCE TO OFFER OUR BEST SHOT AT PRECIPITATION IN SOME TIME...THAT IS NOT SAYING MUCH...AND EVEN WITH SCATTERED COVERAGE IS UNLIKELY TO MAKE A SIGNIFICANT DENT IN ONGOING DROUGHT. ON LOW TEMPS...CONTINUED TREND OF BUMPING UP GUIDANCE WITH AT LEAST SOME CLOUD COVER LIKELY TO PERSIST DURING THE OVERNIGHT HOURS. THIS AGREES WELL WITH RECENT TRENDS. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... ISSUED AT 253 PM EDT TUE JUL 17 2012 THE MAIN FOCUS ON THE EXTENDED WILL BE TEMPERATURES AS THE DROUGHT IS EXPECTED TO CONTINUE WITH ONLY SPARCE RAIN CHANCES LOOKING LIKE MONDAY NIGHT AND TUESDAY AS THE PLAINS UPPER RIDGE WEAKENS ALLOWING A SHORT WAVE TO DROP SOUTHEAST ACROSS CENTRAL INDIANA AND A FRONT TO TAKE SHOP ACROSS THE LOWER GREAT LAKES. WITH THE EXTENDED MOS CONTINUING TO HAVE A COLD DAYTIME AND WARM NIGHTTIME BIAS DUE TO THE DROUGHT...FAVOR DAYTIME TEMPERATURES A FEW DEGREES WARMER THAN THE MEN MOS AND A DEGREE OR TWO WARMER THAN THE CENTRAL REGION INITIALIZATION. FAVOR THE OPPOSITE AT NIGHT. && .AVIATION /DISCUSSION FOR 172100Z KIND TAF UPDATE/... ISSUED AT 429 PM EDT TUE JUL 17 2012 MINOR TWEAKS MADE TO KIND TAF PER OBSERVATIONS. NO OTHER CHANGES NEEDED AT THIS TIME. PREVIOUS AVIATION DISCUSSION FOLLOWS... A COLD FRONT WILL DROP SLOWLY SOUTH INTO NORTHERN INDIANA THURSDAY AFTERNOON WHICH IS EXPECTED TO TRIGGER AFTERNOON THUNDERSTORMS ACROSS CENTRAL INDIANA. FOR NOW WILL JUST THROW A PROB30 IN AFTER 15Z AT ALL THE SITES. OTHERWISE...DRY GROUNDS SHOULD ONCE AGAIN KEEP FOG FROM FORMING DESPITE SOUTHWEST WINDS NEAR 10 KNOTS BECOMING LIGHT TO CALM TONIGHT...AND ANY DIURNAL CU CEILINGS WILL BE VFR. && .IND WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR INZ021-028>031- 035>049-051>057-060>065-067>072. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....MK AVIATION...MK/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 524 PM EDT TUE JUL 17 2012 INZ021-028>031-035>049-051>057-060>065-067>072-182130- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 524 PM EDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT. OUTLOOK: A HEAT ADVISORY REMAINS IN EFFECT. HIGH HEAT INDEX VALUES WILL CONTINUE INTO EARLY EVENING. THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING. HAZARDS: HEAT INDEX READINGS NEAR 105. LIGHTNING...BRIEF HEAVY RAINFALL...WIND GUSTS OVER 40 MPH. TIMING: HIGH HEAT INDEX VALUES THROUGH 800 PM. THUNDERSTORMS THROUGH 1000 PM. DISCUSSION: THE HOT AIRMASS WILL CONTINUE ACROSS THE AREA. THUNDERSTORMS WILL BE POSSIBLE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. OUTLOOK: HIGHS ON WEDNESDAY WILL REACH THE UPPER 90S TO AROUND 100 DEGREES ACROSS MUCH OF THE AREA. HEAT INDEX VALUES COULD REACH INTO THE 105 TO 110 DEGREE RANGE. A HEAT ADVISORY CONTINUES FOR ALL OF CENTRAL INDIANA THROUGH 800 PM WEDNESDAY. HIGHS IN THE 90S WILL CONTINUE ON THURSDAY...WITH HEAT INDEX VALUES AROUND 100 POSSIBLE. SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON THROUGH FRIDAY. STRONG STORMS ARE POSSIBLE...WITH DANGEROUS LIGHTNING...GUSTY WINDS...HAIL AND BRIEF HEAVY RAINFALL. DISCUSSION: A COOL FRONT WILL MOVE INTO CENTRAL INDIANA DURING THE SECOND HALF OF THE WEEK BRINGING CONTINUED CHANCES FOR THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
406 PM EDT TUE JUL 17 2012
INZ060-172030-
SULLIVAN-
406 PM EDT TUE JUL 17 2012
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL SULLIVAN COUNTY UNTIL 430
PM EDT...
AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUTSONVILLE...OR 9 MILES NORTHEAST OF
ROBINSON...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SULLIVAN...
GRAYSVILLE...
TURTLE CREEK RESERVOIR...
PAXTON...
SHELBURN...
CARLISLE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3915 8766 3921 8758 3922 8737 3895 8730
3896 8753 3898 8757 3906 8758 3908 8760
3908 8762 3910 8762 3911 8766 3912 8764
3913 8766
TIME...MOT...LOC 2006Z 266DEG 13KT 3907 8757
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
450 PM EDT TUE JUL 17 2012
INZ064-072-172115-
BARTHOLOMEW-JENNINGS-
450 PM EDT TUE JUL 17 2012
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL BARTHOLOMEW AND
NORTHWESTERN JENNINGS COUNTIES UNTIL 515 PM EDT...
AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLUMBUS...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
AZALIA...
ELIZABETHTOWN...
GRAMMER...
NEWBERN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3907 8580 3907 8581 3907 8598 3924 8598
3926 8568 3906 8573
TIME...MOT...LOC 2050Z 272DEG 7KT 3915 8586
50SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
510 PM EDT TUE JUL 17 2012
INZ043-172145-
VERMILLION-
510 PM EDT TUE JUL 17 2012
...STRONG THUNDERSTORM ADVISORY FOR CENTRAL VERMILLION COUNTY UNTIL
545 PM EDT...
AT 506 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NEWPORT...OR 18 MILES
NORTHEAST OF PARIS...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NEWPORT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3989 8753 3990 8737 3988 8737 3988 8738
3986 8736 3985 8736 3983 8739 3980 8738
3970 8738 3971 8754 3988 8754
TIME...MOT...LOC 2110Z 266DEG 9KT 3980 8745
50SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 522 PM EDT TUE JUL 17 2012 INZ064-072-172145- BARTHOLOMEW-JENNINGS- 522 PM EDT TUE JUL 17 2012 AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 8 MILES SOUTHEAST OF COLUMBUS...AND MOVING SOUTHEAST AT 5 MPH. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT TUE JUL 17 2012
INZ036-037-046-172230-
BOONE-HENDRICKS-MONTGOMERY-
603 PM EDT TUE JUL 17 2012
...STRONG THUNDERSTORM ADVISORY FOR SOUTHWESTERN BOONE...HENDRICKS
AND SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 630 PM EDT...
AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF DANVILLE...OR 15 MILES
SOUTHEAST OF CRAWFORDSVILLE...MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. SOME OF THE WIND GUSTS MAY OCCUR WELL AHEAD OF THE
ACTUAL THUNDERSTORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DANVILLE...
BROWNSBURG...
JAMESTOWN...
NORTH SALEM...
LIZTON...
PITTSBORO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3992 8633 3969 8647 3980 8669 3987 8669
3987 8681 4002 8670
TIME...MOT...LOC 2202Z 296DEG 9KT 3991 8665
50PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
604 PM EDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG GOSPORT 39.35N 86.67W
07/17/2012 OWEN IN TRAINED SPOTTER
TREE OF UNKNOWN SIZE AND HEALTH DOWN ON ROAD. POWER
OUTAGE. SCATTERED 1-INCH TREE LIMBS DOWN ALONG OR NEAR
STATE ROUTE 67. TIME ESTIMATED.
&&
EVENT NUMBER IND1200388
BHHThe Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A one foot diameter tree was downed at Poplar and Pearl Streets due to damaging thunderstorm wind gusts. Street flooding up to 6 inches was also observed.
Pea to quarter sized hail fell for five minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405624, 405934, 405625.